Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 171, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 4, 2004, 12:17 AM EST for Cass County, Michigan; Elkhart County, Kosciusko County, Indiana. It was in force for 58 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2004, 12:17 AM EST (05:17 UTC)
- Expired
- Aug 4, 2004, 1:15 AM EST
- In force
- 58 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Elkhart County, IN, Kosciusko County, IN, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:20 AM EST | TSTM WND DMG | Edwardsburg, MI | SEVERAL LARGE LIMBS DOWN. |
| Aug 4, 12:20 AM EST | TSTM WND DMG | Edwardsburg, MI | SEVERAL LARGE LIMBS DOWN. |
| Aug 4, 12:30 AM EST | TSTM WND DMG | Elkhart, IN | LARGE TREE DOWN ON CASSOPOLIS ROAD. |
| Aug 4, 12:30 AM EST | TSTM WND DMG | Elkhart, IN | LARGE TREE DOWN ON CASSOPOLIS ROAD. |
| Aug 4, 12:30 AM EST | TSTM WND DMG | Elkhart, IN | WINDOWS BLOWN OUT ON MAIN STREET. POWER LINES DOWN. |
| Aug 4, 12:30 AM EST | TSTM WND DMG | Elkhart, IN | WINDOWS BLOWN OUT ON MAIN STREET. POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 10:35 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 040517
SVRIWX
INC039-085-MIC027-040615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1216 AM EST WED AUG 4 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELKHART COUNTY IN INDIANA
KOSCIUSKO COUNTY IN INDIANA
CASS COUNTY IN MICHIGAN
* UNTIL 115 AM EST(215 AM EDT)
* AT 1216 AM EST(116 AM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING
FROM 3 MILES NORTH OF DOWAGIAC TO 4 MILES NORTHWEST OF WAKARUSA TO
8 MILES SOUTHWEST OF MENTONE...MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
SIMONTON LAKE
ELKHART
GOSHEN
NAPPANEE
WARSAW
SYRACUSE
ATWOOD
MENTONE
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4206 8622 4206 8578 4179 8578 4177 8580
4175 8567 4119 8567 4118 8569 4109 8569
4105 8582 4110 8607 4176 8607 4177 8621
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:03 PM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 3, 7:03 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 703 PM EST TUE AUG 3 2004 .AVIATION... COMPLEX TAF PACKAGE THIS EVENING WITH INTENSE CONVECTION ONGOING UPSTREAM OVER IOWA. A SHORTWAVE LIFTED NORTH UP THE BACK SIDE OF THE SOUTHERN PLAINS UPPER RIDGE YESTERDAY. THIS SHORTWAVE AIDED IN CYCLOGENESIS ON THE PLAINS TODAY. THIS SYSTEM WILL MOVE EAST AND GRADUALLY PHASE WITH STRONG SHORTWAVE MOVING EAST THROUGH SOUTHERN CANADA. AS THE SHORTWAVES PHASE...THE SURFACE BOUNDARY WILL SHARPEN WITH A DEEPENING LOW MOVING EAST ALONG THE BOUNDARY OVER THE CWA ON WED. ALL MODELS EXHIBITING GRID SCALE CONVECTIVE FEEDBACK...WHICH FURTHER COMPLICATES THE FORECAST. CURRENT CONVECTION OVER SOUTHERN WISCONSIN SHOULD CONTINUE TO TRACK EAST ALONG AND NORTH OF SURFACE FRONT THIS EVENING FROM NEAR MKE EASTWARD TO GRR. EVOLVING SEVERE LINEAR MCS OVER IOWA WILL ACCELERATE EASTWARD THIS EVENING INTO EXTREME INSTABILITY WITH SBCAPE OF 4000+J/KG OVER SOUTHEAST IOWA. LATER TONIGHT THIS COMPLEX SHOULD BEGIN TO WEAKEN AS IT RACES EAST AHEAD OF THE BEST INSTABILITY AND LARGE SCALE SUPPORT. SHOULD SEE RENEWED CONVECTIVE DEVELOPMENT OVER IOWA ON NOSE OF DEVELOPING 40-50KT LOW LEVEL JET. THIS CONVECTION WILL BEGIN TO MOVE/DEVELOP EAST TOWARDS NORTHWEST INDIANA LATE TONIGHT. WILL BASICALLY KEEP CURRENT TIMING OF CONVECTION FOR THIS ISSUANCE WITH TSRA BEGINNING AT SBN AROUND 09Z AS THE NOSE OF THE LOW LEVEL JET BEGINS TO TRANSLATE EASTWARD INTO NORTHWEST INDIANA. ON WEDNESDAY MODELS IN GENERAL AGREEMENT ON SURFACE LOW TRACKING OVER NORTHERN INDIANA. KSBN WILL LIKELY BE NORTH OF THE SURFACE BOUNDARY WITH NORTHEAST FLOW AND MORE STRATIFORM RAIN. KFWA WILL BE A CLOSE CALL BUT MAY BREAK OUT INTO THE WARM SECTOR FOR AWHILE. TIMING OF WIND SHIFTS AND THUNDER IN THE LATER PERIODS WILL BE FINE TUNED AS THE SYSTEM APPROACHES. && .SHORT TERM... WK CDFNT MOVG INTO CENTRAL IN/OH THIS AFTN. FROPA HAS BEEN DRY ACROSS OUR CWA AS FORCING WK AND SOME CAPPING. SHRTWV MOVG EAST ACROSS NRN PLAINS ACCOMPANIED BY SFC LOW WAS RESULTING IN INTENSE BOW ECHO MOVG INTO NW IA. GFS HAD BETTER LOCATION OF SFC LOW THIS AFTN AND IS PREFERRED WITH TRACK THOUGH CONVECTIVE FEEDBACK PROBABLY RESULTING IN TOO LOW OF MINIMUM SFC PRESSURE. TSTMS ASSOCD WITH THIS SYSTEM EXTRAPOLATE INTO NW PORTION OF CWA LATE TONIGHT. WENT WITH SCT POPS NW AND ISOLD SE FOR LATE TONIGHT. SHRTWV AND SFC LOW MOVG ACROSS THE AREA WED SHOULD PROVIDE FORCING MECHANISM FOR PRECIP. CLOUDS/RAIN COULD LIMIT SFC BASED INSTABILITY ON WED...HOWEVER, SHOULD BE ENOUGH ELEVATED INSTABILITY AND FORCING TO GO WITH LIKELY POPS. HIGH PWATS AND LOCATION OF CONVECTION NORTH OF BOUNDARY SUGGESTS HEAVY RAINFALL POSSIBLE, BUT HELD OFF ADDING TO ZONES ATTM. MINS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT...THOUGH A LITTLE WARMER AT BEH WITH CLOUDS AND WINDS INCRSG LATE. PREFERING GFS TRACK OF LOW MOVG ALONG FRONT, HAVE LEANED TOWARD MAV MAXES FOR WED. && .LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY... MAJOR FLIP IN MODEL RUNS WITH THE ETA MOVING TOWARD THE GFS SOLUTION FOR THUNDERSTORMS WEDNESDAY NIGHT. IN THIS CASE PREFER GFS SOLUTION FOR PATH OF LOW CURRENTLY OVER CENTRAL NEBRASKA. ETA BRINGS IT A LITTLE TOO FAR SOUTH. ADDED POPS FOR WEDNESDAY NIGHT WITH LIKELY SOUTHEAST TAPERING OFF TO HIGH CHANCE POPS NORTHWEST...EARLY TOMORROW EVENING THEN TAPER TO CHANCE POPS SOUTHEAST...ENDING THEM ACROSS THE ENTIRE FORECAST AREA EARLY THURSDAY MORNING. MUCH COOLER TEMPS ARE EXPECTED AS A STRONG HIGH PRESSURE BUILDS IN AHEAD OF A LARGE MID LEVEL RIDGE BUILDING UP ACROSS SOUTHWEST CANADA AND THE NORTHERN UNITED STATES INTO THE UP COMING WEEKEND. GFS INITIALIZED 850MB TEMPS BETTER THAN ETA...BUT BOTH MODELS PICKUP ON THIS COOL DOWN SO ADJUSTED TEMPS DOWNWARD THROUGH SATURDAY. LOW TEMPERATURES MAY APPROACH RECORD LOW LEVELS FRIDAY AND SATURDAY MORNING. WITH HIGH PRESSURE IN CONTROL...KEPT DRY FORECAST THROUGH MONDAY...BUT ADDED CHANCE POPS FOR THUNDERSTORMS TUESDAY AS THE NEXT SYSTEM MOVES OVER THE MID LEVEL RIDGE AND APPROACHES THE FORECAST AREA FROM SOUTHERN CANADA WITH BOTH GFS/ECMWF BASICALLY IN AGREEMENT ON THIS SOLUTION. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && AVIATION...HITCHCOCK SHORT TERM...JT LONG TERM...GLL
Hazardous weather outlook, Aug 3, 9:16 PM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 916 PM EST TUE AUG 3 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040935- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 436 AM EST TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A LINE OF SEVERE THUNDERSTORMS OVER NORTHWEST ILLINOIS WILL MOVE RAPIDLY SOUTHEAST INTO INDIANA LATE THIS EVENING. AS THIS LINE OF STORMS MOVES EAST...THERE WILL BE A CHANCE OF SEVERE WEATHER ACROSS NORTHERN INDIANA...SOUTHWEST MICHIGAN...AND NORTHWEST OHIO. THE MAIN THREAT WITH THIS LINE OF STORMS WILL BE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCE FOR THUNDERSTORMS ON WEDNESDAY. IF STORMS DEVELOP...A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX HITCHCOCK
In the hours before
Local storm report, Aug 3, 11:37 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1137 PM EST TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG LA PORTE 41.61N 86.71W
08/03/2004 LA PORTE IN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
STEVENSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:04 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 71 min |
| Aug 3, 11:17 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 73 min |
| Aug 3, 11:43 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Saint Joseph | 77 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.